close

Cologne: Mother and baby die after taking toxic glucose mix from pharmacy

Cologne: Mother and baby die after taking toxic glucose mix from pharmacy

Cologne: Mother and baby die after taking toxic glucose mix from pharmacy

The German police are investigating the deaths of a pregnant woman and her baby who apparently ingested a glucose solution that was contaminated with a toxic substance. The owner of the pharmacy in Cologne, where the mixture was prepared, cannot explain what happened.

“Poisoned” glucose solution kills two in western Germany

The Cologne prosecutor’s office confirmed that it has opened a homicide investigation into the deaths of a 28-year-old pregnant mother and her baby. They died last week after taking a glucose tolerance test prepared at the Heilig Geist Apotheke in the Longerich district of the western German city

The glucose tolerance test is a standard test taken by pregnant women to check for gestational diabetes (high blood sugar levels developed during pregnancy, that usually disappear soon after childbirth). The test requires the patient to consume a high-concentration glucose solution before having their blood sugar levels checked. 

However, according to the police, the glucose granules used by the pharmacy in Cologne had been mixed with a toxic substance, “which is available in pharmacies, but had no business being in the glucose mixture.” It is still unclear whether this was done intentionally or negligently. 

Patients warned to not take glucose from pharmacy in question

An autopsy of the woman on Friday determined that she had died from multiple organ failure. Chemical-toxicological tests are still ongoing. Although doctors attempted to save her baby by performing an emergency C-section, sadly the newborn also died. 

With investigations ongoing, authorities have ordered the immediate closure of three pharmacies in Cologne - both the one in question and two other branches. Authorities have also warned people not to take any glucose-based medicines obtained from the pharmacy in question, as they cannot rule out the possibility of other toxic solutions still being in circulation. If you have purchased products containing glucose from this pharmacy, you are advised to immediately bring them to a police station.

The pharmacy owner, Till Fuxius, told dpa that he was “stunned” and could not explain what had happened. He only hopes that the police investigation will provide answers. “I am a witness, not [the] accused,” he stressed. 

Similar incidents reported last week

A gynaecologist notified authorities last Thursday about two incidents involving glucose tolerance tests at his practice. One patient had started taking the same glucose supplement, but stopped prematurely after she noticed a strange taste and began to feel uncomfortable. 

Experiencing numbness and cardiac arrhythmia, she was taken into hospital for observation but was able to leave the following day. Authorities are still investigating how many other patients might have been affected.

Abi

Author

Abi Carter

Abi studied History & German at the University of Manchester. She has since worked as a writer, editor and content marketeer, but still has a soft spot for museums, castles...

Read more

JOIN THE CONVERSATION (0)

COMMENTS

Leave a comment